New York, 2007

Hail in New York, May 10, 2007

May 10, 2007 · NWS ALY · 4 events in 3 counties and zones

A strong upper atmospheric disturbance, along with a weak surface trough moved east across eastern New York and western New England during Thursday May 10th. This combination of atmospheric features, passing through during the afternoon hours created numerous showers and thunderstorms, some of which became locally severe, accompanied mainly by large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong upper atmospheric disturbance, along with a weak surface trough moved east across eastern New York and western New England during Thursday May 10th. This combination of atmospheric features, passing through during the afternoon hours created numerous showers and thunderstorms, some of which became locally severe, accompanied mainly by large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 10, 11:29 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 10, 11:29 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1229 PM EDT THU MAY 10 2007

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE MOVING TOWARD THE REGION...WILL COMBINE
WITH INCREASING MOISTURE AND INSTABILITY TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND TONIGHT. THE
UPPER LEVEL DISTURBANCE WILL BE FOLLOWED BY A COLD FRONT MOVING
THROUGH ON FRIDAY. HIGH PRESSURE FROM CANADA WILL THEN BUILD INTO
THE REGION STARTING FRIDAY AFTERNOON...AND GIVE THE REGION A COOL
AND DRY WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST FORECAST ISSUED TO REFLECT SEVERE THUNDERSTORM WATCH 264.
AT THIS TIME...IT LOOKS LIKE SOME WEAK LOCALIZED CONVERGENCE AND
WEAK UPSLOPE SUPPORTING PULSE STORMS IN THE CATSKILLS...SOUTHERN
VT AND WESTERN MOHAWK VALLEY. THE MORE ORGANIZED STORMS ARE IN
WESTERN NY AND WILL APPROACH THE FORECAST AREA TOWARD SUNSET.
SO...SOME PULSE MARGINAL SEVERE HAIL AND GUSTY WINDS POSSIBLE THIS
AFTERNOON...THEN A LITTLE BIT MORE ORGANIZED AND WIDESPREAD
CONVECTION TOWARD SUNSET AND THROUGH THE EVENING. STILL...WITH
LACK OF LOW LEVEL FORCING...MORE OF A HEAVY RAIN THREAT THAN A
SEVERE WEATHER THREAT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THIS
AFTERNOON INTO THIS EVENING AND HAVE GENERALLY FORECAST A 60-70
PERCENT POP FROM LATE THIS AFTERNOON THROUGH TONIGHT. ALTHOUGH
SHOWERS ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL EXIT THE REGION
BY EARLY FRIDAY MORNING...HAVE MAINTAINED A SLIGHT CHANCE OR CHANCE
POPS ACROSS THE FORECAST AREA ON FRIDAY AS THE COLD FRONT MOVES
THROUGH. TEMPERATURES WILL BE WELL ABOVE NORMAL DURING THIS PERIOD
WITH HIGHS IN THE MID 70S TO LOWER 80S AND NIGHTTIME LOWS IN THE 50S
TO AROUND 60. AFTER THE COLD FRONT MOVES THROUGH...A LARGE CANADIAN
HIGH AND THE ASSOCIATED NORTHERLY FLOW AROUND IT WILL COOL THINGS
DOWN CONSIDERABLY FRIDAY NIGHT WITH LOWS IN THE 40S TO AROUND 50.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE CANADIAN HIGH WILL CONTINUE TO MOVE TOWARD THE REGION AND
DOMINATE OUR WEATHER OVER THE WEEKEND WITH MAINLY CLEAR SKIES BUT
TEMPERATURES ABOUT 5 TO 10 DEGREES BELOW NORMAL FOR MID MAY.
TEMPERATURES WILL MODERATE MONDAY AS THE HIGH DROPS SOUTH INTO THE
MID ATLANTIC STATES WITH THE LOW LEVEL FLOW BACKING AROUND TO THE
WEST AND SOUTHWEST...AND AN UPPER LEVEL RIDGE BUILDS INTO THE REGION
FROM THE MISSISSIPPI VALLEY. ANOTHER FRONTAL SYSTEM DROPS SOUTH AND
EAST AS THE HIGH CONTINUES TO SLIDE INTO THE ATLANTIC JUST EAST OF
CAPE HATTERAS...RESULTING IN A PERIOD OF UNSETTLED WEATHER
TUESDAY...FOLLOWED BY ANOTHER CANADIAN HIGH MOVING INTO THE REGION
WEDNESDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
EDGE OF LOW CLOUDS AND FOG VERY CLOSE TO POU THIS MORNING WITH
MGJ...DXR AND HPN IN THE LOW CLOUDS AND FOG...WITH LIGHT SOUTHERLY
WINDS. PUT AN HOUR OF POTENTIAL IFR CEILINGS AND MVFR VISIBILITY
IN POU WITH THE IFR CONDITIONS WITHIN A FEW MILES OF POU...IT
MIGHT JUST GET TO POU FOR A SHORT TIME. AFTER THAT...THREAT FOR
LOW CLOUDS AND FOG QUICKLY ENDS...WITH VFR CEILINGS THROUGH MUCH
OF THE DAY...BEFORE SCATTERED CONVECTION MOVED INTO THE REGION
THIS AFTERNOON. SURFACE WINDS WILL BECOME SOUTHERLY AROUND 5 TO 10
KTS THIS MORNING. AN UPPER LEVEL LOW MOVING EASTWARD THROUGH THE
GREAT LAKES WILL LIKELY CAUSE SHOWERS AND THUNDERSTORMS TO
DEVELOP...MAINLY FROM 21Z-00Z AT THE TAF SITES. SINCE FORECAST
WINDOW FOR POSSIBLE THUNDER IS IN 6-9 HOUR PERIOD FROM TAF
ISSUANCE TIME...WILL INCLUDE MENTION OF CB IN PREVAILING GROUPS.
HOWEVER...LOCAL MVFR/IFR CERTAINLY POSSIBLE WITHIN THUNDERSTORMS.
FOR THURSDAY NIGHT INTO EARLY FRIDAY...CONDITIONS WILL LIKELY
DETERIORATE TO MVFR/IFR ASSOCIATED WITH NUMEROUS SHOWERS AND SOME
EMBEDDED THUNDER THIS EVENING...LINGERING INTO THE OVERNIGHT
HOURS.

IMPROVEMENT TO VFR CONDITIONS WILL OCCUR AFTER 12Z FRIDAY...WITH VFR
EXPECTED TO PREVAIL THROUGH THE WEEKEND AND INTO MONDAY.

&&

.HYDROLOGY...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND LAST INTO THE OVERNIGHT HOURS...ASSOCIATED WITH
AN UPPER LEVEL LOW MOVING EASTWARD THROUGH THE GREAT LAKES. FAIRLY
WEAK FLOW AND MODERATE LOW LEVEL MOISTURE WILL LEAD TO SOME HEAVY
DOWNPOURS THAT MAY DROP A QUICK 1 TO 2 INCHES OF RAIN IN
LOCALIZED SPOTS. HOWEVER...BASIN AVERAGE PRECIP SHOULD BE AROUND
ONE THIRD TO THREE QUARTERS OF AN INCH. THIS AMOUNT OF RAINFALL
SHOULD NOT SIGNIFICANTLY IMPACT AREA RIVERS...WITH SOME MINOR
RISES POSSIBLE. AFTER SOME SCATTERED SHOWERS/THUNDER
FRIDAY...DRIER WEATHER WILL RETURN FOR THE WEEKEND.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
CT...NONE.

&&

NEAR TERM...NAS
Hazardous weather outlook, May 10, 11:35 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1235 PM EDT THU MAY 10 2007

NYZ032-033-038>043-047>054-058>061-063>066-082>084-111100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-
1235 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES IN NEW YORK...
HERKIMER...HAMILTON...FULTON...MONTGOMERY...SARATOGA...WARREN...
WASHINGTON...SCHOHARIE...SCHENECTADY...ALBANY...RENSSELAER...GREENE...
COLUMBIA...ULSTER...AND DUTCHESS.

CTZ001-013-MAZ001-025-VTZ013>015-111100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1235 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE SCATTERED THUNDERSTORMS ACROSS THE REGION FROM THIS
AFTERNOON INTO TONIGHT WITH SOME ISOLATED THUNDERSTORMS POSSIBLY
BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
ARE ALREADY OCCURRING IN WESTERN NEW YORK THIS MORNING. MORE
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON RESULTING FROM AN UPPER
LEVEL DISTURBANCE MOVING EASTWARD FROM THE GREAT LAKES AT 20 TO
30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

OKEEFE

In the hours before

Special weather statement, May 10, 11:33 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1233 PM EDT THU MAY 10 2007

NYZ032-038-101730-
NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
1233 PM EDT THU MAY 10 2007

...STRONG THUNDERSTORMS WILL AFFECT HERKIMER COUNTY THROUGH 1230
PM...

AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM CAPABLE OF PRODUCING...SMALL
HAIL...WINDS IN EXCESS OF 30 MPH...AND VERY HEAVY RAIN. THESE STORMS
WERE LOCATED NEAR FRANKFORT...AND MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORMS WILL BE NEAR...
FRANKFORT AND ILION BY 1240 PM EDT
HERKIMER AND MOHAWK BY 1250 PM EDT
MIDDLEVILLE AND 8 MILES SOUTH OF NEWPORT BY 100 PM EDT
DOLGEVILLE BY 130 PM EDT

KL

WWW.WEATHER.GOV/ALY
Special weather statement, May 10, 11:49 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1249 PM EDT THU MAY 10 2007

VTZ013-014-101730-
BENNINGTON VT-WESTERN WINDHAM VT-
1249 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM IN SOUTHEAST BENNINGTON AND SOUTHWEST
WINDHAM COUNTIES...

AT 1241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR WILMINGTON...OR ABOUT 13 MILES EAST OF BENNINGTON...AND MOVING
NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
WILMINGTON BY 100 PM EDT

LIPTON/SNYDER
Special weather statement, May 10, 11:52 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1252 PM EDT THU MAY 10 2007

VTZ013-101730-
BENNINGTON VT-
1252 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM IN NORTHEAST BENNINGTON COUNTY...

AT 1241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR MANCHESTER CENTER...OR ABOUT 7 MILES EAST OF MANCHESTER...AND
MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
PERU AND PERU TOWN CENTER BY 105 PM EDT
LANDGROVE TOWN CENTER BY 110 PM EDT
NORTH LANDGROVE BY 120 PM EDT

LIPTON/SNYDER
Special weather statement, May 10, 12:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
116 PM EDT THU MAY 10 2007

NYZ058-059-101815-
EASTERN GREENE NY-WESTERN GREENE NY-
116 PM EDT THU MAY 10 2007

...CLUSTERS OF STRONG THUNDERSTORMS WILL EFFECT GREENE COUNTY...

AT 107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
8 MILES NORTH OF NORTH-SOUTH LAKE CAMPGROUND...OR ABOUT 11 MILES
NORTHEAST OF HUNTER...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
WEST COXSACKIE AND COXSACKIE BY 200 PM EDT
NEW BALTIMORE BY 215 PM EDT

RAINFALL RATES MAY REACH AN INCH IN AN HOUR WITH SOME PONDING OF
WATERS ON ROADWAYS.

LIPTON/WASULA
Special weather statement, May 10, 12:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
121 PM EDT THU MAY 10 2007

NYZ040-047-101815-
SCHOHARIE NY-MONTGOMERY NY-
121 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM IN NORTHWESTERN SCHOHARIE COUNTY MOVING
INTO SOUTH CENTRAL MONTGOMERY COUNTY...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR SHARON SPRINGS...OR ABOUT 6 MILES NORTHWEST OF COBLESKILL...AND
MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHEAST OF AMES BY 135 PM EDT

RAINFALL RATES MAY APPROACH AN INCH IN AN HOUR...WITH SOME PONDING
OF WATER ON ROADWAYS.

LIPTON/WASULA

The radar

The Albany radar (KENX), 32 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Greene

When
May 10, 1:00 PM EST
Where
Greene County, Cairo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.300, -74.000

Penny size hail was reported in Cairo from a thunderstorm.

Hail, Schoharie

When
May 10, 1:09 PM EST
Where
Schoharie County, Carlisle
Measured
1 in hail
Reported by
County Official
Coordinates
42.750, -74.450

Nickel to quarter size hail was reported during a thunderstorm in Carlisle.

Hail, Schoharie

When
May 10, 1:10 PM EST
Where
Schoharie County, Gallupville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.670, -74.230

Penny size hail was reported during a thunderstorm in Gallupville.

Hail, Hamilton

When
May 10, 1:55 PM EST
Where
Hamilton County, Long Lake
Measured
1.5 in hail
Reported by
Post Office
Coordinates
43.970, -74.420

A thunderstorm produced hail estimated at 1.50 inches in diameter at Long Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33777, 33778, 33780, 33784.